It’s hard to get through a conversation about the pill without having the link between birth control and weight gain come up at least once. However, just because a topic is common, it doesn’t mean that it’s true.
How much of the connection between birth control and weight gain is true and how much of it is actually just a myth? Before you make any decisions with regards to which method of contraception is right for you, it’s very important to know the answer to that question.
Many people are surprised to discover that there is a great deal of confusion and misinformation circulating about birth control and weight gain. Unfortunately, the truth is that there is likely as much false information out there as there are facts.
The main issue causing problems with the understanding of the impact birth control can actually have on weight gain has to do with the original effects of the pill. The truth of the matter is that hormonal birth control pills can lead to weight loss, but they typically don’t. The reason people often believe that taking this medication can cause you to pack on the pounds is that when they were originally released, pharmaceutical companies were still learning about what it was they were selling. Trial and error continued to play an important role.
Enovid, the first hormone based birth control pill was first released in 1960. At that time, it contained a significantly higher dose of hormones than were required for pregnancy prevention. Today’s pills contain between 50 and 150 micrograms of progestin and they contain between 20 and 50 micrograms of estrogen. However, Enovid contained 10,000 micrograms of progestin and 150 micrograms of estrogen. Clearly, there is a massive difference between what women were taking at the time and what they are taking now.
In fact, it took around 20 years before the lower dose pills started to be used. By that time, people were already starting to talk about the side effects that were being experienced on the original form of the pill. Enovid users experienced weight gain, water retention, breast tenderness and nausea. Side effects were not uncommon.
However, the situation has dramatically changed. While side effects are still possible while taking birth control pills, they are much less likely and less severe than they once were. Therefore, if you hear that you are likely to gain weight from taking the pill, the odds are that you’re hearing it from someone whose facts are simply out of date.